The Wigner-Dyson-Mehta Bulk Universality Conjecture for Wigner Matrices

Terence C Tao (University of California Los Angeles)
Van Vu (Yale University)


A well known conjecture of Wigner, Dyson, and Mehta asserts that the (appropriately normalized) $k$-point correlation functions of the eigenvalues of random $n \times n$ Wigner matrices in the bulk of the spectrum converge (in various senses) to the $k$-point correlation function of the Dyson sine process in the asymptotic limit $n\to\infty$. There has been much recent progress on this conjecture; in particular, it has been established under a wide variety of decay, regularity, and moment hypotheses on the underlying atom distribution of the Wigner ensemble, and using various notions of convergence. Building upon these previous results, we establish new instances of this conjecture with weaker hypotheses on the atom distribution and stronger notions of convergence. In particular, assuming only a finite moment condition on the atom distribution, we can obtain convergence in the vague sense, and assuming an additional regularity condition, we can upgrade this convergence to locally $L^1$ convergence. As an application, we determine the limiting distribution of the number of eigenvalues $N_I$ in a short interval $I$ of length $\Theta (1/n)$. As a corollary of this result, we obtain an extension of a result of Jimbo et. al. concerning the behavior of spacing in the bulk.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 2104-2121

Publication Date: November 4, 2011

DOI: 10.1214/EJP.v16-944


  1. Anderson, Greg W.; Guionnet, Alice; Zeitouni, Ofer. An introduction to random matrices.Cambridge Studies in Advanced Mathematics, 118. Cambridge University Press, Cambridge, 2010. xiv+492 pp. ISBN: 978-0-521-19452-5 MR2760897 (2011m:60016)
  2. Z. D. Bai and J. Silverstein, Spectral analysis of large dimensional random matrices, Mathematics Monograph Series 2, Science Press, Beijing 2006. MR2567175
  3. Ben Arous, G.; Péché, S. Universality of local eigenvalue statistics for some sample covariance matrices. Comm. Pure Appl. Math. 58 (2005), no. 10, 1316--1357. MR2162782 (2006h:62072)
  4. Bleher, Pavel; Its, Alexander. Semiclassical asymptotics of orthogonal polynomials, Riemann-Hilbert problem, and universality in the matrix model. Ann. of Math. (2) 150 (1999), no. 1, 185--266. MR1715324 (2000k:42033)
  5. E. Br\'ezin, S. Hikami, S., An extension of level-spacing universality, cond-mat/9702213.
  6. S. Dallaporta, V. Vu, A Note on the Central Limit Theorem for the Eigenvalue Counting Function of Wigner Matrices, arXiv:1101.2553
  7. Deift, P.; Kriecherbauer, T.; McLaughlin, K. T.-R.; Venakides, S.; Zhou, X. Uniform asymptotics for polynomials orthogonal with respect to varying exponential weights and applications to universality questions in random matrix theory. Comm. Pure Appl. Math. 52 (1999), no. 11, 1335--1425. MR1702716 (2001g:42050)
  8. F. Dyson, Correlations between eigenvalues of a random matrix, Comm. Math. Phys. 19 1970 235--250. MR0278668
  9. Erdős, Laszló. Universality of Wigner random matrices. XVIth International Congress on Mathematical Physics, 86--105, World Sci. Publ., Hackensack, NJ, 2010. MR2730790
  10. Erdős, László; Ramírez, José A.; Schlein, Benjamin; Yau, Horng-Tzer. Universality of sine-kernel for Wigner matrices with a small Gaussian perturbation. Electron. J. Probab. 15 (2010), no. 18, 526--603. MR2639734 (2011h:60015)
  11. Erdős, László; Péché, Sandrine; Ramírez, José A.; Schlein, Benjamin; Yau, Horng-Tzer. Bulk universality for Wigner matrices. Comm. Pure Appl. Math. 63 (2010), no. 7, 895--925. MR2662426 (2011c:60022)
  12. Erdős, László; Ramírez, José; Schlein, Benjamin; Tao, Terence; Vu, Van; Yau, Horng-Tzer. Bulk universality for Wigner Hermitian matrices with subexponential decay. Math. Res. Lett. 17 (2010), no. 4, 667--674. MR2661171 (2011j:60018)
  13. Erdős, László; Schlein, Benjamin; Yau, Horng-Tzer. Semicircle law on short scales and delocalization of eigenvectors for Wigner random matrices. Ann. Probab. 37 (2009), no. 3, 815--852. MR2537522 (2010g:15036)
  14. Erdős, László; Schlein, Benjamin; Yau, Horng-Tzer. Wegner estimate and level repulsion for Wigner random matrices. Int. Math. Res. Not. IMRN 2010, no. 3, 436--479. MR2587574 (2011h:60016)
  15. Erdős, László; Schlein, Benjamin; Yau, Horng-Tzer. Universality of random matrices and local relaxation flow. Invent. Math. 185 (2011), no. 1, 75--119. MR2810797
  16. L. Erdos, B. Schlein, H.-T. Yau and J. Yin, The local relaxation flow approach to universality of the local statistics for random matrices. arXiv:0911.3687
  17. L. Erdos, H.-T.Yau, H.-T., and J. Yin, Bulk universality for generalized Wigner matrices. arXiv:1001.3453
  18. L. Erdos, H.-T.Yau, H.-T., and J. Yin, Bulk universality for generalized Wigner matrices with Bernoulli distribution. arXiv:1003.3813
  19. L. Erdos, H.-T.Yau, H.-T., and J. Yin, Rigidity of Eigenvalues of Generalized Wigner Matrices. arXiv:1007.4652
  20. J. Ginibre, Statistical ensembles of complex, quaternion, and real matrices, J. Mathematical Phys. 6 (1965), 440-–449. MR173726
  21. A. Guionnet, Grandes matrices aleatoires et theoremes d'universalite, Seminaire BOURBAKI. Avril 2010. 62eme annee, 2009-2010, no 1019.
  22. M. Jimbo, T. Miwa, Y. Mori and M. Sato, Density matrix of an impenetrable Bose gas and the fifth Painlev\'e transcendent, {\it Phys. D 1.} (1980), no. 1, 80--158. MR0573370
  23. Johansson, Kurt. Universality of the local spacing distribution in certain ensembles of Hermitian Wigner matrices. Comm. Math. Phys. 215 (2001), no. 3, 683--705. MR1810949 (2002j:15024)
  24. K. Johansson, Universality for certain Hermitian Wigner matrices under weak moment conditions, preprint. arXiv:0910.4467 %
  25. A. Maltsev, B. Schlein, Average Density of States for Hermitian Wigner Matrices, preprint.
  26. Mehta, M. L. Random matrices and the statistical theory of energy levels.Academic Press, New York-London 1967 x+259 pp. MR0220494 (36 #3554)
  27. Pastur, L. A. The spectrum of random matrices.(Russian) Teoret. Mat. Fiz. 10 (1972), no. 1, 102--112. MR0475502 (57 #15106)
  28. L. Pastur and M. Shcherbina, Universality of the local eigenvalue statistics for a class of unitary invariant random matrix ensembles, J. Statist. Phys. 86 (1997), no. 1-2, 109--147. MR1435193
  29. Sinai, Ya.; Soshnikov, A. Central limit theorem for traces of large random symmetric matrices with independent matrix elements. Bol. Soc. Brasil. Mat. (N.S.) 29 (1998), no. 1, 1--24. MR1620151 (99f:60053)
  30. Sinaĭ, Ya. G.; Soshnikov, A. B. A refinement of Wigner's semicircle law in a neighborhood of the spectrum edge for random symmetric matrices.(Russian) Funktsional. Anal. i Prilozhen. 32 (1998), no. 2, 56--79, 96; translation in Funct. Anal. Appl. 32 (1998), no. 2, 114--131 MR1647832 (2000c:82041)
  31. Soshnikov, Alexander. Universality at the edge of the spectrum in Wigner random matrices. Comm. Math. Phys. 207 (1999), no. 3, 697--733. MR1727234 (2001i:82037)
  32. Tao, Terence; Vu, Van. Random matrices: universality of local eigenvalue statistics. Acta Math. 206 (2011), no. 1, 127--204. MR2784665
  33. Tao, Terence; Vu, Van. Random matrices: universality of local eigenvalue statistics up to the edge. Comm. Math. Phys. 298 (2010), no. 2, 549--572. MR2669449 (2011f:60012)
  34. T. Tao, V. Vu, Random covariance matrices: university of local statistics of eigenvalues, to appear in Annals of Probability.

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.